Prevent a Fentanyl Overdose
Fentanyl is a powerful synthetic opioid that is similar to morphine but is 50 to 100 times more potent(1). Just 2 to 3 milligrams of this drug can lead to death. There is a significant risk that illegal drugs have been intentionally laced with fentanyl. Because of its potency and low cost, drug dealers have been mixing fentanyl with other drugs including heroin, methamphetamine, and cocaine, increasing the likelihood of a fatal interaction(2).
So far in 2021, 2/3 of overdose deaths have included fentanyl in Stark County.
Preventing an overdose death is of course the first step in creating an opportunity for a healthy life free of substance use. Be sure to not use alone, have Narcan® available, use a test dose, and test substances for fentanyl. Taking these steps is often called “harm reduction,” and is meant to preserve life so that treatment and recovery (regardless of ability to pay) can remain options.
How to test drugs for Fentanyl
It is impossible to know if a drug has fentanyl in it without a testing kit.
- 1.Get a Fentanyl Test Strip
- – Use a Fentanyl Test Strip to test the drugs before you or someone you know decides to use.
- 2.Begin testing by measuring out your water.
- – You’ll need ¼ inch of water.
- – ¼ inch = *4.10 mls – soda bottle cap is usually around 5 mls – teaspoon holds 4.93 mls.
- 3.Assess what type of drug is being used.
- If it involves injecting:
- – Sterilize the cooker.
- – Prepare the shot and set it aside.
- – Add the water to the cooker and stir well. Move on to step 4.
- If it involves snorting:
- – Empty the contents of the baggie the drugs came in.
- – Add the water to the baggie and stir well. Move on to step 4.
- If it involves using pills
- – Crush one in an empty baggie and then empty out the powder to a safe place.
- – Add the water into the baggie and stir well. Move on to step 4.
- 4.Dip and wait 30 Seconds.
- – Dip the wavy end of the test strip into the water up to the wavy lines and wait 30 seconds and then take it out.
- 5.Read the results.
- Results usually take 30 seconds to one minute to show up.
- – One line: (Positive)The drugs have fentanyl in them.
- – Two lines: (Negative)Two lines in the middle of the test means that the test strip is negative. The second line could be very faint, but that still means it is negative.
- 6.If the test is positive
- If the test is positive, it is important to have Naloxone and to use with someone who isn’t using at the same time. If there is an overdose, the person who isn’t using can call 911 and provide naloxone. Read further down in the page or check out this link to learn more about Naloxone/Narcan®
- – Go Slow! Start by using a little bit and wait for 20 seconds to see how strong it is. If it feels off, be careful — consider not using it or taking less. Be sure someone with you has naloxone.
- – Good Samaritan Law : Liability for emergency care
- 7.If the test is negative
- Still be careful. The drugs may still be stronger when mixed with fentanyl or mixed with something else that the strips cannot find.
Watch this step by step video:
- Regardless of the results, go slow.
- – Start by using a little bit and wait for 20 seconds to see how strong it is. If it feels off, be careful — consider not using it or taking less. Be sure someone who isn’t using is there with Naloxone.
- Know tolerance levels
- – Your tolerance can drop in 1-2 days if you stop or decrease use for any reason.
- – Using the same amount of drug after taking a break puts you at higher risk for an overdose.
Signs and symptoms of an opioid overdose
- Shallow breathing or no breathing
- Gurgling sounds (this can mean that a person’s airway is partly blocked)
- Blue lips or fingertips
- Floppy arms and legs
- No response to stimulus
- Unconsciousness, unable to wake them
If you or someone you are with is showing these symptoms use Narcan®/Naloxone immediately and call 911. Individuals who seek emergency help for themselves or another person during a drug overdose are protected under the Good Samaritan Law.
- Get a free Narcan® kit at these locations.
- Narcan®/Naloxone can reverse overdoses caused by fentanyl or if fentanyl is mixed with other substances.
Naloxone (also known as Narcan®) is a medication that can reverse an overdose caused by an opioid drug (heroin or prescription pain medications). When administered during an overdose, Naloxone blocks the effects of opioids on the brain and quickly restores breathing. Naloxone kits are distributed free of charge at area providers. Find out where to get a kit.
Anyone can ask for help
Stark County residents can access behavioral health services regardless of their ability to pay through the Stark County Mental Health & Addiction Recovery (StarkMHAR) Care Network. StarkMHAR funded service providers accept various insurance programs, Medicare and Medicaid. Stark residents that are not covered by one of those options can receive services. Their ability to pay for those services will be determined by their income and could be fully subsidized by StarkMHAR.
- Call the Opiate Hotline 330-454-HELP (4357) for community information, education, support and connection to services anytime, day or night
- CommQuest Canton Detox 330-830-3393
- Check out our Care Network Page
- Narcan Locations
- SWAP (Stark County’s needle (aka syringe) access program)
- Volpe DA, Tobin GAM, Mellon RD, et al. Uniform assessment and ranking of opioid Mu receptor binding constants for selected opioid drugs. Regul Toxicol Pharmacol. 2011;59(3):385-390. doi:10.1016/j.yrtph.2010.12.007
- Facts about Fentanyl. DEA. (n.d.). https://www.dea.gov/resources/facts-about-fentanyl.
- Witnessing a Drug Overdose? It may be a Medical Emergency. Signs of a Drug Overdose and What to Do |Providence Health. (n.d.). https://www.yourprovidencehealth.com/our-locations/emergency-department/signs-of-a-drug-overdose/.